Water retention and Bisoprolol

My mother is 86 and as well as suffering from AF she has been diagnosed with Heart Failure (I know this is a loose term that fits many heart issues). She has suffered from water retention in the past but 3 months ago her Bisoprolol daily dose was increased from 2.5mg to 5mg a day. She has now been admitted to hospital with severe water retention and I wondered whether this could be related to the Bisoprolol increase. My logic being that water retention is caused through poor circulation and the knowledge that Bisoprolol reduces the Heart rate.

5 Replies

oldestnewest
  • Heart failure is a specific term which actually means that the heart is not able to fully deal with the demands placed on it by the body. This may mean amongst other things that fluid may be retained especially in extremities like the lower legs and feet. This peripheral odeama can also be caused by some drugs such as calcium channel blockers like amlodipine.

  • thanks Bob. Just trying to attach something to the sudden increase in water retention.

  • I'm on 120mg Diltiazem twice a day and have noticed increased swelling. I am currently on 10mg Lasix daily but think I may need to increase. Any advice out there? My Dr is on holiday. I am thinking about taking 15mg tomorrow and see how it goes.

  • I take 10 mg of bisoprolo a day I also have af and chef the bisoprolo lol has not effected my fluid retention I do take a diuretic

  • Mazza23 - what diuretic do you take? I'm on 10mg Lasix but I am starting to notice swelling and I don't want to get CHF again! I am thinking about increasing to 15mg once in awhile - maybe every other day or every couple of days. Just wondering what the "normal" dosage is. I know it can affect kidneys and potassium levels so should be taken with caution. (I am on 120mg Diltiazem twice a day. I read that can cause fluid retention). Since my cardiologist said she is "not a fan of Lasix and then I went into CHF! She then said take 10mg Lasix. I doubt that she will be "a fan" of me taking more but honestly? I don't exactally trust her. I have a new cardiologist now, but she is on holiday.

You may also like...